It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board


Epilepsy Board Index
Board Index > Epilepsy | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


I'm looking for information/feedback as to dilantin alternatives. I am 40 years old and had my first seizure when I was 17. Since then I have had maybe 6 or 8 seizures with my last one being 8 or so years ago.

I was always under the impression that dilantin was a relatively benign drug. I have a little swelling in my gums but not bad. Well, 2 months ago I was diagnosed with severe osteoporosis in my spine. I have had numerous blood and urine tests and all are coming back normal which would suggest that the dilantin (500mg/day) may be the culprit. Since I have not suffered numerous seizures I have not paid too much attention (obviously not enough!) to researching the drugs and what alternatives may be out there.

After I was diagnosed my GP suggested that it would not make sense going off dilantin since it appears to be doing the job. Since I don't feel (or notice) any other outward negative impacts of dilantin (other than minor swelling in my gums) I'm wondering if I should (1) take his advice and stay on dilantin (2) go off meds altogether since it has been so long since my last seizure or (3) see an alternative anti-seizure medication. Maybe because I've been on dilantin so long that I don't know how I should feel otherwise. I have seen others on this board say it feels like they are not mentally sharp and often feel drowsy.

Finally, and sorry for the long post, does anyone have any objective information (i.e. clinical studies) relative to dilantin and how it affects calcium absorption? I read several posts but all my searching hasn't uncovered much on this topic.

Thanks so much.

osteo40
I was on dilantin for @ least 12 years & aside from the damage it can do to the liver, the bone is another one. I currently only have osteopenia, but my Ep. demanded that I get on a drug to help my bones cause all siezure drugs will effect the bones. Dilantin more than others. I am currently only on keppra & it has done wonders for me. This is the only drug that has kept me from flopping long enough to finally get my drivers license back.
You may want to talk to your Dr. about not taking any drugs if you haven't flopped in 8 years.
Hi,

I asked our Epi about having Katie (almost 16) take a bone density test because of being on AEDs for 15 1/2 years. I read an article online. She said she was surprised that I asked that because she is starting a study, with fellow Epi's, regarding the affect of AEDs on the bones. I guess there has only been one study done so far that involved 24 subjects, and they want a larger group and from different areas of the country. There are certain AEDs that they are more concerned about and Dilantin is one of them. Katie has never taken Dilantin. We went through Katie's meds and she wasn't concerned, at this time, about the ones Katie has taken.

Here is a list of the ones she as been on:

Tegretol (12 1/2 years)
Tegretol XR (2 months)
Carbatrol (3 months)
Depakote (6 months)
Neurontin (2 1/2 years)
Keppra (3 years) *current
Lamictal (8 months) *current

I'm surprised your doctor hasn't thought about weaning you off of meds, after being seizure free for so long. I would think it could be a possibility. It depends on how confident you feel with it all as well. There are also many good "newer" meds to try, if you want to be taken off of the Dilantin.

Good luck and keep us posted,

Vicki
I have been on Dilantin now for approx. 3 years (now take 460 mg day) and also want off it so badly. My cognitive abilities are so impaired and I can't remember anything! I cannot multitask at all. I have been on almost every AED and none of them have worked except for the Dilantin.
Although my seizures are now 80% better then what they were a year ago I am not willing to live with the impairments that come with the Dilantin at this point and am looking to try something else again. There is something to be said about "quality" of life also.

R
xxxxxxxxxxxxxxx
I use Keppra and have okay success with it. Most importantly the side effects are minimal and the kidneys can have some trouble but you have two of them and only one liver.

I like to be able to have a drink once in a while and save the alcohol for my liver and the Keppra for my kidneys.


[QUOTE=osteo40]I'm looking for information/feedback as to dilantin alternatives. I am 40 years old and had my first seizure when I was 17. Since then I have had maybe 6 or 8 seizures with my last one being 8 or so years ago.

I was always under the impression that dilantin was a relatively benign drug. I have a little swelling in my gums but not bad. Well, 2 months ago I was diagnosed with severe osteoporosis in my spine. I have had numerous blood and urine tests and all are coming back normal which would suggest that the dilantin (500mg/day) may be the culprit. Since I have not suffered numerous seizures I have not paid too much attention (obviously not enough!) to researching the drugs and what alternatives may be out there.

After I was diagnosed my GP suggested that it would not make sense going off dilantin since it appears to be doing the job. Since I don't feel (or notice) any other outward negative impacts of dilantin (other than minor swelling in my gums) I'm wondering if I should (1) take his advice and stay on dilantin (2) go off meds altogether since it has been so long since my last seizure or (3) see an alternative anti-seizure medication. Maybe because I've been on dilantin so long that I don't know how I should feel otherwise. I have seen others on this board say it feels like they are not mentally sharp and often feel drowsy.

Finally, and sorry for the long post, does anyone have any objective information (i.e. clinical studies) relative to dilantin and how it affects calcium absorption? I read several posts but all my searching hasn't uncovered much on this topic.

Thanks so much.

osteo40[/QUOTE]





All times are GMT -7. The time now is 04:13 AM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!